Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Hydrodynamic stability of Rayleigh-Bénard convection with constant heat flux boundary condition

Authors: H. Park and L. Sirovich
Journal: Quart. Appl. Math. 49 (1991), 313-332
MSC: Primary 76E15; Secondary 76M25, 76R99
DOI: https://doi.org/10.1090/qam/1106395
MathSciNet review: MR1106395
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the onset of thermal instability with the heat flux prescribed on the fluid boundaries. Assuming Boussinesq fluid, the Landau equation, which describes the evolution of the amplitude of the convection cells, is derived using the small amplitude expansion technique. For the case of a three-dimensional rectangular box with aspect ratio (8, 4, 1), the incipient convection cell is a two-dimensional one at $ pr = 0.72$, which is confirmed by the numerical solution of the three-dimensional Boussinesq equation with a Chebyshev-Fourier pseudospectral code. The secondary bifurcation gives rise to an oscillatory two-dimensional roll for the same Prandtl number at $ R = 2.0{R_c}$ and the motion becomes three dimensional at $ R = 2.8{R_c}$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 76E15, 76M25, 76R99

Retrieve articles in all journals with MSC: 76E15, 76M25, 76R99

Additional Information

DOI: https://doi.org/10.1090/qam/1106395
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society